Wyoming, 2012High Wind in Wyoming, May 25, 2012
May 25, 2012 · NWS CYS · 1 event in 1 county or zone
High-based showers produced strong outflow wind gusts at Laramie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based showers produced strong outflow wind gusts at Laramie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 25, 10:05 AM MST, 45 minutes earlier.
Area forecast discussion, May 25, 10:05 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT FRI MAY 25 2012
.DISCUSSION...
AREAS OF RAIN HAVE DECREASED IN COVERAGE SINCE 12Z AND CLOUD TOPS
HAVE WARMED. MOST OF THE ACTIVITY AT 1530Z WAS LOCATED FROM WESTERN
CARBON TO NIOBRARA COUNTIES. THE FLOW ALOFT WILL CONTINUE TO BACK
THROUGH THE REST OF TODAY AND A SHORTWAVE TROUGH WILL LIFT INTO
NORTHEAST WYOMING. THE CURRENT AREA OF RAIN OVER EAST CENTRAL
WYOMING WILL CONTINUE TO SLOWLY DIMINISH WITH THE PASSAGE OF THE
SHORTWAVE TROUGH. THE ATMOSPHERE BECOMES SLIGHTLY UNSTABLE THIS
AFTERNOON ESPECIALLY OVER SOUTH CENTRAL WYOMING WHERE THERE ARE MORE
BREAKS IN THE CLOUD COVER. THAT WILL ALLOW SOME SHOWERS AND STORMS
TO REDEVELOP OVER THE CWA...ESPECIALLY IN THE WEST AND NORTH PORTIONS.
CLOUD BASES HAVE CONTINUED TO SLOWLY LIFT OVER MOST OF THE CWA AND
WILL CONTINUE TO DO SO THROUGH THE AFTERNOON. SKIES WILL STILL BE
MOSTLY CLOUDY OVER THE AREA AND WILL HELP HOLD TEMPERATURES DOWN A
BIT FROM PREVIOUS FORECAST. THE BOUNDARY LAYER MOIST SOUTHEAST WIND
FLOW ACTUALLY INCREASES TODAY AS THE SURFACE LOW DEEPENS OVER UTAH
AND WESTERN COLORADO. DENSE FOG CONTINUES AT 16Z OVER THE SOUTHERN
LARAMIE RANGE. CONDITIONS SHOULD GRADUALLY IMPROVE...BUT MAY NEED
TO EXTEND THE PREVIOUSLY ISSUED DENSE FOG ADVISORY. ALSO...WIND
GUSTS AROUND 50 MPH HAVE BEEN NOTED IN THE LARAMIE VALLEY DURING THE
MID MORNING HOURS WITH THOSE SPEEDS CONTINUING THROUGH THE AFTERNOON.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 749 AM MDT FRI MAY 25 2012/...
.DISCUSSION...
DENSE FOG SHOULD CONTINUE AT LEAST THROUGH MIDDAY OVER AND NEAR THE
SOUTHERN LARAMIE RANGE. IN A RECENT UPDATE WENT AHEAD AND ISSUED A
DENSE FOG ADVISORY FOR THAT AREA UNTIL 18Z. ALSO MOST OF THE
SHOWERS PER AREA RADARS WERE CURRENTLY OVER THE NORTH AND WEST PARTS
OF THE CWA...SO HAVE ADJUSTED POPS THIS MORNING TO REFLECT THE
CURRENT LOCATION OF THE LIGHT RAIN. SNOW ALSO HAS BEEN FALLING
ABOVE 8500 FEET MSL IN THE MOUNTAINS AND HAVE ADDED TO THE FORECAST
FOR THE MORNING.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 543 AM MDT FRI MAY 25 2012/...
.AVIATION...12Z TAFS
LATEST SATELLITE IMAGERY AND AREA METARS SHOWING LOW CLOUDS OVER
NORTHEASTERN COLORADO. WYDOT WEBCAMS SHOWING THE SOUTHERN LARAMIE
RANGE IN LOW CLOUDS AND FOG. THINKING IS...THERE WILL BE A PERIOD
THIS MORNING WHERE CHEYENNE WILL GO DOWN. THIS IS SUPPORTED BY THE
LATEST HRRR GUIDANCE. MORE WIDESPREAD AND DENSER CLOUDS EXPECTED
THIS EVENING AFTER 00Z WHEN ALL NEBRASKA PANHANDLE AIRPORTS AND
KCYS LOOK TO GO DOWN TO LIFR...PERSISTING THROUGH SATURDAY AFTERNOON.
CLAYCOMB
&&
.PREV DISCUSSION... /ISSUED 407 AM MDT FRI MAY 25 2012/
SHORT TERM...TODAY THROUGH SATURDAY.
TODAY...AS THE MODELS HAVE BEEN PREDICTING...SCATTERED TO NUMEROUS
RAIN SHOWERS HAVE MOVED INTO PORTIONS OF SOUTHEAST WYOMING AND
WESTERN NEBRASKA ASSOCIATED WITH WARM AIR ADVECTION IN THE MID
LEVELS AND POSITIVE THETA-E ADVECTION. THIS AREA OF SHOWERS IS
EXPECTED TO GRADUALLY SHIFT NORTHWARD THIS MORNING AND LIE ACROSS
OUR NORTHERN COUNTIES THIS AFTERNOON.
THIS AFTERNOON...MOIST LOW LEVEL SOUTHEAST WINDS WILL CONTINUE EAST
OF INTERSTATE 25...ADVECTING LOW LEVEL MOISTURE NORTHWESTWARD. A LOW
AND MID LEVEL THETA-E RIDGE AXIS WILL DEVELOP ALONG INTERSTATE
25...AND IF ENOUGH CLEARING OCCURS...A FEW STRONG THUNDERSTORMS MAY
ERUPT ALONG THE INSTABILITY AXIS ALONG INTERSTATE 25.
TONIGHT...THE FLOW ALOFT BACKS EVEN MORE TO SOUTH SOUTHWEST WITH
MOIST UPSLOPE SOUTHEAST WINDS CONTINUING. BOUNDARY LAYER PROGS
SUGGEST AREAS OF FOG WILL BE RELATIVELY WIDESPREAD ALONG AND EAST OF
INTERSTATE 25. LARGE SCALE SUBSIDENCE WILL LIMIT SHOWER COVERAGE...
THOUGH CANNOT RULE OUT SCATTERED SHOWERS NORTH OF A RAWLINS TO
SCOTTSBLUFF LINE CLOSER TO DEEPER MOISTURE WITH PRECIPITATION AIDED
BY UPSLOPE LIFT.
SATURDAY...STRONG NEGATIVELY TILTED SHORTWAVE ROTATES NORTHEASTWARD
ACROSS WYOMING AND COLORADO IN THE AFTERNOON INDUCING SURFACE LOW
STRENGTHENING ACROSS FAR SOUTHEAST WYOMING IN THE AFTERNOON. A WARM
FRONT WILL EXTEND EASTWARD FROM THE SURFACE LOW ACROSS WESTERN
NEBRASKA. A WELL PRONOUNCED LOW AND MID LEVEL THETA-E RIDGE AXIS
WILL DEVELOP IN THE AFTERNOON FROM DOUGLAS TO SCOTTSBLUFF. IF WARM
MID LEVEL TEMPERATURES...AND THE ASSOCIATED CONVECTIVE INHIBITION
CAN BE ELIMINATED...AND ENOUGH SURFACE HEATING OCCURS NORTH OF THE
WARM FRONT TO DIMINISH LOW CLOUDS...ISOLATED SEVERE THUNDERSTORMS
MAY ERUPT NORTH OF THE WARM FRONT IN THE AFTERNOON ROUGHLY NORTH OF
A CASPER TO SIDNEY LINE...WHERE SHEAR AND INSTABILITY PARAMETERS
WILL BE MAXIMIZED. WITH PROGGED 0 TO 3 KM HELICITY VALUES EXCEEDING
200...A FEW ROTATING STORMS WILL BE POSSIBLE NORTH OF A CASPER TO
SIDNEY LINE...WITH ISOLATED STRONG THUNDERSTORMS ELSEWHERE. DRY SLOT
AND DRY PUNCH WILL ENHANCE THUNDERSTORM DEVELOPMENT NORTH OF THE
WARM FRONT SHOULD THE CAPE BE REALIZED. WARMER MOS HIGH TEMPERATURES
PREFERRED PER 700 MB TEMPERATURE PROGS.
LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
MODELS IN FAIRLY GOOD AGREEMENT SATURDAY EVENING ON A SURFACE LOW
PRESSURE SYSTEM MOVING NORTHEAST OUT OF EASTERN COLORADO. 700MB
WINDS BEHIND THE LOW FORECAST AROUND 65KTS AS THIS LOW TRACKS
NORTH. AT THE VERY LEAST...I THINK OUR WIND PRONE AREAS ARE GOING
TO SEE WARNING LEVEL WINDS AND WENT AHEAD WITH A WATCH FOR THOSE
AREAS. PRECIP HERE IN SOUTHEAST WYOMING SHOULD COME TO AN END FROM
SOUTH TO NORTH SATURDAY NIGHT. THE EXCEPTION BEING OUT NEAR THE
SNOWY AND SIERRA MADRE RANGES WHERE BOTH THE GFS AND ECMWF KEEPS
SOME WRAP AROUND MOISTURE IN UPSLOPING CONDITIONS OUT THAT WAY.
TEMPERATURES ARE GOING TO BE SLOW TO INCREASE AS GFS KEEPS 700MB
TEMPERATURES AROUND +5C THROUGH TUESDAY. BIG WARM UP STARTS
WEDNESDAY WHEN 700MB TEMPERATURES CLIMB TO +12C. THAT WILL BE
SHORT LIVED HOWEVER...AS A SHORTWAVE TRACKS SOUTH INTO
SOUTHEASTERN WYOMING...KNOCKING 700MB TEMPERATURES BACK DOWN IN
THE SINGLE DIGITS WEDNESDAY NIGHT. UPSLOPING FLOW RETURNS THURSDAY
AS A SURFACE HIGH PARKS ITSELF OVER WEST CENTRAL NEBRASKA.
&&
FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND WILL PERSIST
INTO SATURDAY. STRONG LOW PRESSURE SYSTEM IS THEN SET TO MOVE
NORTH OUT OF EASTERN COLORADO...BRINGING STRONG WINDS TO THE AREA.
FORTUNATELY...IT LOOKS LIKE AFTERNOON MIN HUMIDITIES WILL STAY
ABOVE CRITICAL THRESHOLDS...KEEPING FIRE WEATHER CONDITIONS IN
CHECK FOR THE MOST PART.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
DENSE FOG ADVISORY UNTIL NOON FOR WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION...CLAYCOMB
UPDATE...WEILANDHazardous weather outlook, May 25, 10:14 AM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 AM MDT FRI MAY 25 2012
WYZ101>119-261100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1114 AM MDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DENSE FOG WILL CONTINUE OVER AND NEAR THE SOUTHERN LARAMIE RANGE
THROUGH MIDDAY. A DENSE FOG ADVISORY IS IN EFFECT FOR THOSE AREAS
THROUGH THAT TIME.
OTHERWISE...WIDELY SCATTERED SHOWERS AND WEAK THUNDERSTORMS WILL BE
OVER SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SOME OF THOSE
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER THE
LOWER ELEVATIONS OF CARBON COUNTY.
SOUTHEAST WINDS WILL GUST AS HIGH AS 50 MPH TODAY IN THE LARAMIE
VALLEY AND THE DOUGLAS AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AFTERNOON AND EVENING...MAINLY ALONG AND EAST
OF THE LARAMIE RANGE. GOLF BALL SIZED HAIL AND DAMAGING DOWN BURST
WINDS TO 65 MPH WILL BE THE PRIMARY HAZARDS WITH THESE SEVERE
THUNDERSTORMS.
A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST WYOMING LATE
SATURDAY NIGHT. STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO
DEVELOP LATE SATURDAY NIGHT...AND CONTINUE THROUGH SUNDAY MORNING.
THE STRONGEST WINDS WILL OCCUR IN THE WIND PRONE AREAS...INCLUDING
VEDAUWOO...ARLINGTON AND BORDEAUX. A HIGH WIND WATCH IS IN EFFECT
FROM 6 PM SATURDAY THROUGH 9 AM SUNDAY FOR THESE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-261100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1114 AM MDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO WIDELY SCATTERED SHOWERS AND WEAK THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE NORTHERN PANHANDLE. GOLF BALL SIZED HAIL AND DAMAGING DOWN
BURST WINDS TO 65 MPH WILL BE THE PRIMARY HAZARDS WITH THESE
SEVERE THUNDERSTORMS.
WEST TO NORTHWEST WINDS ARE EXPECTED TO INCREASE BEHIND THE FRONT
LATE SATURDAY NIGHT AND PERSIST INTO SUNDAY. SUSTAINED WINDS OF 25
TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, May 25, 5:46 AM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 AM MDT FRI MAY 25 2012
WYZ116-117-251600-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
646 AM MDT FRI MAY 25 2012
THROUGH 10 AM...DENSE FOG AND LOW CLOUDINESS WILL CONTINUE OVER
THE SOUTHERN LARAMIE RANGE. LATEST WYOMING DEPARTMENT OF
TRANSPORTATION WEBCAMS ARE SHOWING VERY POOR VISIBILITIES AT ALONG
INTERSTATE 80 FROM MILE POST 345 JUST WEST OF CHEYENNE TO THE
SUMMIT. TRAVELERS ON INTERSTATE 80 THIS MORNING CAN EXPECT AREAS
OF DENSE FOG REDUCING VISIBILITIES TO A QUARTER MILE AT TIMES
ALONG THIS STRETCH OF HIGHWAY. CONDITIONS ARE EXPECTED TO IMPROVE
SLIGHTLY AFTER 10 AM.
Special weather statement, May 25, 5:47 AM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 AM MDT FRI MAY 25 2012
WYZ116-117-251600-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
647 AM MDT FRI MAY 25 2012
THROUGH 10 AM...DENSE FOG AND LOW CLOUDINESS WILL CONTINUE OVER
THE SOUTHERN LARAMIE RANGE. LATEST WYOMING DEPARTMENT OF
TRANSPORTATION WEBCAMS ARE SHOWING VERY POOR VISIBILITIES ALONG
INTERSTATE 80 FROM MILE POST 345 JUST WEST OF CHEYENNE TO THE
SUMMIT. TRAVELERS ON INTERSTATE 80 THIS MORNING CAN EXPECT AREAS OF
DENSE FOG REDUCING VISIBILITIES TO A QUARTER MILE AT TIMES ALONG
THIS STRETCH OF HIGHWAY. CONDITIONS ARE EXPECTED TO IMPROVE SLIGHTLY
AFTER 10 AM.
Special weather statement, May 25, 9:17 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT FRI MAY 25 2012
WYZ115-252000-
LARAMIE VALLEY-
INCLUDING THE CITY OF...LARAMIE
1017 AM MDT FRI MAY 25 2012
...STRONG WINDS WILL CONTINUE IN THE LARAMIE VALLEY FOR THE
REST OF TODAY...
SOUTHEAST SURFACE WINDS WILL BE SUSTAINED BETWEEN 25 AND 35 MPH
ACROSS THE LARAMIE VALLEY FOR THE REST OF TODAY. WIND GUSTS WILL
BE AS HIGH AS 50 MPH. THE STRONG WINDS WILL DIMINISH SOME LATE
THIS AFTERNOON AND EARLY THIS EVENING.
AT 947 AM..THE LARAMIE AIRPORT RECORDED A WIND GUSTS TO 51 MPH.
PEOPLE TRAVELING OR PLANNING OUTDOOR ACTIVITIES TODAY IN THE
LARAMIE VALLEY...INCLUDING THE CITY OF LARAMIE...SHOULD BE
PREPARED FOR THE STRONG WINDS AND SUDDEN GUSTS.
WEILAND
High Wind, Laramie Valley
- When
- May 25, 10:50 AM MST to 3:42 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The ASOS wind sensor at the Laramie Airport measured a peak gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373350.